HomeClinical ToolsSTOP-BANG

😴 STOP-BANG Score (OSA Risk)

Screen for obstructive sleep apnoea risk with the STOP-BANG questionnaire.

Clinical takeaway

≥ 5 indicates high probability of moderate–severe OSA.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Identify patients who should undergo sleep testing, including pre-operatively.

How it works

Eight yes/no items (Snoring, Tiredness, Observed apnoea, Pressure, BMI > 35, Age > 50, Neck > 40 cm, male sex). 0–2 low, 3–4 intermediate, 5–8 high.

Key points

  • ≥ 5 indicates high probability of moderate–severe OSA.
  • A screen, not a diagnosis — refer for sleep testing.
  • Relevant to peri-operative risk assessment.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Snoring loudlyNo
Tiredness/daytime sleepinessNo
Observed apnoeaNo
High blood pressureNo
BMI > 35 kg/m²No
Age > 50No
Neck circumference > 40 cmNo
Male sexNo

STOP-BANG0/8

  • RiskLow risk of OSA
  • Note≥ 5 (or STOP ≥ 2 plus male/BMI/neck) indicates high probability of moderate–severe OSA.
Snoring loudlyYes
Tiredness/daytime sleepinessYes
Observed apnoeaYes
High blood pressureYes
BMI > 35 kg/m²Yes
Age > 50Yes
Neck circumference > 40 cmYes
Male sexYes

STOP-BANG8/8

  • RiskHigh risk of OSA
  • Note≥ 5 (or STOP ≥ 2 plus male/BMI/neck) indicates high probability of moderate–severe OSA.

Frequently asked questions

What is STOP-BANG Score (OSA Risk)?
Screen for obstructive sleep apnoea risk with the STOP-BANG questionnaire.
How is STOP-BANG Score (OSA Risk) calculated? What is the core formula?
Eight yes/no items (Snoring, Tiredness, Observed apnoea, Pressure, BMI > 35, Age > 50, Neck > 40 cm, male sex). 0–2 low, 3–4 intermediate, 5–8 high.
When is STOP-BANG Score (OSA Risk) used?
Identify patients who should undergo sleep testing, including pre-operatively.
What are the key clinical points for STOP-BANG Score (OSA Risk)?
≥ 5 indicates high probability of moderate–severe OSA. A screen, not a diagnosis — refer for sleep testing. Relevant to peri-operative risk assessment.
What are the limits and cautions when using STOP-BANG Score (OSA Risk)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is STOP-BANG Score (OSA Risk) calculated in practice? Can you show a worked example?
Inputs: Snoring loudly No, Tiredness/daytime sleepiness No, Observed apnoea No, High blood pressure No, BMI > 35 kg/m² No, Age > 50 No, Neck circumference > 40 cm No, Male sex No → Result: STOP-BANG 0 /8(Risk: Low risk of OSA, Note: ≥ 5 (or STOP ≥ 2 plus male/BMI/neck) indicates high probability of moderate–severe OSA.) Inputs: Snoring loudly Yes, Tiredness/daytime sleepiness Yes, Observed apnoea Yes, High blood pressure Yes, BMI > 35 kg/m² Yes, Age > 50 Yes, Neck circumference > 40 cm Yes, Male sex Yes → Result: STOP-BANG 8 /8(Risk: High risk of OSA, Note: ≥ 5 (or STOP ≥ 2 plus male/BMI/neck) indicates high probability of moderate–severe OSA.)

Other tools

🫁 CURB-65🫁 A–a gradient🚬 Pack-years🫁 P/F ratio

中文版 →